I am recently diagnosed with ET, and have been prescribed daily Hydroxycarbamide and when I collected my meds found I have also been given a month’s supply of Domperidone. NHS and other reputable internet sites say to take Domperidone for no longer than a week - I am confused and uncertain what to do. I have been taking the Domperidone 2 to 3 times a day this week as I have been feeling nauseous (I’ve had chemo tablets for almost 3 weeks) but now not sure if i should continue. Anyone else had a similar experience?
Hi a great big welcome @MaryT and I have not had any experience of those medications and side effects.
Your questions are perhaps better answered by your medical who team who know your whole medical history and treatment regime. Your contacts might be a CNS (Clinical Nurse Specialist), consultant who is treating you or your GP.
I can tell that you are obviously concerned so do check it out as soon as possible.
I look forward to hearing more about you.
I will copy your post to the Blood Cancer UK nurse advisors just in case they can add anything. @BloodCancerUK_Nurses.
Please look after yourself, feeling nauseous is horrible. and so stress how rotten you have been feeling
Please let us know how you get on
Thank you Erica, I will contact the team next week
Good Afternoon @MaryT
Welcome to the Forum!
Thank you for posting and asking about Domperidone.
It’s good to know that you have looked into your medications, and yes you are right, you shouldn’t really be on Domperidone for longer than a week (due to some cardiac risks).
Is there a hospital pharmacy sticker on the box, with instructions for doses and length of time to use them?
It is also hoped that after 3 or 4 days the nausea will have subsided too, as you get used to the Hydroxycarbomide, but this isn’t always the case. It might be that if nausea doesn’t get better, you may need to try a different anti-sickness drug.
We do have more information here: [sickness & vomiting] (Sickness and vomiting | Blood Cancer UK) which you may find helpful to read.
Some people are reluctant to stop anti-sickness tablets, in case the nausea comes back, so I would suggest you try cutting down the doses you are taking; have 2 tablets for a day or two, then one tablet etc, to ween yourself off them and see how you feel. If you can’t manage and you do still feel sick, then you definitely will have to ask your Consultant for something else.
If you do continue to feel sick, you could also try taking your Hydroxycarbomide in the evening, so you will be asleep and not aware of feeling sick; it works for some people.
I am only guessing that you were dispensed a month supply, because that is the amount in each box, but not because they were intending you to take them for 28 days (I could be wrong). Sadly, many tablets are wasted this way.
I do hope you start to feel better soon.
Please let us know how you are getting on and if anything helps you to get over the sickness.
If you want to discuss anything about your diagnosis, medications or side effects, please know you can call our support line: 0808 2080 888
Kind regards, Heidi.
Thank you so much Heidi for your swift response - and on a weekend too!
I am extremely grateful for your advice. I have been very anxious about well, everything really! but especially about the meds involved. I think the anxiety itself was making me feel sick - a sort of feeling of dread which makes it hard to decide what’s what.
Because I was so worried I only took one domperidone tablet yesterday, and so far I’ve not had any today. I am already taking my hydroxycarbamide in the late evening.
My aim now is to not take any more Domperidone, but I guess I will have to see how I go! My sister sent me a video link to something called Generation Calm which might help with the nausea.
I’ll add it here in case it’s useful to anyone else
FYI the consultant issued me with 3 boxes of 30 Domperidone tablets.
This is a frightening time but I am so very glad that I found this forum. I’ve been here less than 24 hours and the help and response has been amazing!
THANK YOU x
PS The pharmacy sticker says
One tablet 3 times a day as required
Welcome @MaryT , do you have access to rapid response in your area ? These are the clinicians who work with the cancer specialists , can treat and can answer questions for you out of hours too .
I have a number for the oncology nurses 9 to 6 each day, and for out of hours another number through to the oncology ward at the hospital. I think both are answer phones but certainly the day time ones get back very quickly. I’ve not used the out of ours one.
Hi @MaryT I also have not tried the out of hours numbers to the wards, but some people have said that a ward number is more likely to be answered out of hours or not. Who knows.
How are you now?
I’m feeling a lot better now thanks. I reduced then stopped the Domperidone after the last posts here and fortunately the nausea has now stopped. I have blood tests later this week and then a telephone appt with the consultant next week, so the hydroxycarbamide is doing its job!!
Hi @MaryT I can tell your post sounds a lot ‘lighter’, it must be such a relief not to feel nauseous.
Please let us know how your telephone appointment goes with your consultant next week.
Look after yourself
Hi @MaryT I just wondered if you know how your blood tests went yet?
Take lots of acre
Thanks for thinking of me! I spoke to the consultant a bit ago and platelets have come down by just under 30%. So the Hydroxycarbamide has done something. I’m to continue on the same daily dose for the next couple of months then blood tests and review. She warned me that the dose may need to be increased. The nausea has gone thank goodness, as she said to have the Domperidone if I wanted, and I really didn’t feel brave enough to say I didn’t think I should be on it for more than a week!!
Hi @MaryT it has taken me a long while, but I feel so much better when I put my big girl pants on and be pleasantly assertive and say I have been thinking and …
Just think that you have your forum family right behind you.
Be kind to yourself and please let us know how you get on.
Hi @MaryT How are you doing, I have been thinking about you?
Take care of yourself
That’s kind of you!
I actually came home yesterday from a 4 night stay in hospital. Its lovely to be home, though I was given excellent care. I was admitted with a fever and chest infection and low oxygen levels. I am now slowly recovering, and will be leading a quiet life for the next few weeks!
Yes, @MaryT really be kind to yourself and look after yourself
Hi @MaryT I have been thinking about you and I just wonder how you are doing now
Look after yourself